MUSKOGEE, Okla. — When he went to bed on a warm June evening in 2018, Barry never intended to wake up.

"I was on hydrocodone for chronic pain. I'd taken some earlier that day and just kept going — I just decided I didn't want to wake up," said Barry, who requested that his surname be withheld for privacy reasons. "When I fell asleep, I assumed that was it."

Barry's daughter found him unresponsive a short time later and called emergency medical services to try and revive him. Barry said he doesn't remember much about that night — just waking up when he didn't expect to do so, with his daughter and medics standing over him.

"I didn't feel good anymore, I know that," he said. "The high was gone. I remember feeling angry, and then feeling thankful because they'd saved my life."

The drug the paramedics employed to save him was Narcan.

A life saving reversal

Narcan, or naloxone, is a drug employed to combat opioid overdoses by interfering with the way the narcotic interacts with the body. While paramedics carry the drug in intravenous doses, naloxone is available over the counter for use at home when responding to emergencies. The intravenous doses are administered at 0.5 mg steps, while nasal doses are 1 mg.

Muskogee County Emergency Medical Service Community Relations Manager Trish German said the drug specifically helps with respiratory depression, which is a common symptom of opioid overdoses.

"A lot of times that's the reason we're called to a call. Patients are unresponsive, not breathing normally," German said. "It's a suspected drug overdose, so it's 'let's try that Narcan.'"

Narcan has become near ubiquitous among first responders as opioid abuse has become more and more prolific over time.

"With the opioid abuse there was a big push for any first responder to go through the training," said Muskogee County Sheriff Rob Frazier. "Anything we can do to help, that's what we're going to do."

However, drug abuse isn't the only instance during which naloxone is employed.

Surrounded by misunderstanding

Muskogee County EMS Paramedic Brandt Hyler said there is a common misconception about naloxone: It is used exclusively in cases involving addicts or intentional overdoses.

"It's usually an accidental thing where I run into it," Hyler said. "There's been a lot of elderly people forgetting they've taken their medicine and taking it again."

Hyler cautioned about another common misunderstanding: Using naloxone doesn't mean avoiding a trip to the hospital, nor is one dose always enough.

"Even with the nasal, I've had to re-dose people. The effects of the narcotics came back and we had to give them a second dose," Hyler said. "People would have to call us to avoid the possibility of them going back into depression and becoming unresponsive again — they definitely need to be evaluated and watched."

German said the nasal dose, which is the only version available over the counter, is not usually enough on its own.

"It's only going to reverse that depression for moments," German said. "They need to be transported to the hospital."

Another misconception is that naloxone has no side-effects. Hyler said, as a matter of fact, naloxone can have consequences, especially if too much is used in a panic.

"If you give too much too fast you can cause severe withdrawals, seizures ... people can start vomiting and aspirate," Hyler said. "You have to be careful with it, too. You can cause a lot of negative side-effects. That's why we don't give it unless their respiratory rate's depressed."

Ernie's Pharmacy Pharmacist Niki Sykora said that the drug literally eliminates the effects of pain medication, which includes easing pain.

"Every drug has a side effect. But this is used in a life-threatening situation ... What you're doing is reversing the opioid pain medication," Sykora said. "You give them Narcan, you're saving their life, but you're also reversing all their pain control, so they wake up in extreme pain."

Keep in case of emergency

Sykora said naloxone in its generic form has been around "forever," though it was only recently that the larger pharmaceutical industry got involved. That involvement has driven up the price of the over-the-counter version of the drug, the pharmacist said.

"We were first using our own kits. I was using the naloxone injectable and dispensing it with an adapter and patients could squirt it up their nose and we sold those kits for $60. Some insurances would pay like half of it," Sykora said. "Narcan came out with their own version, but it's the same drug, just all ready to go for nasal application. The cash price of it is $150, but it's just packaging, honestly."

As long as a person has insurance, however, the cost to obtain a home-version of naloxone should be minimal, Sykora said.

"Insurances are recognizing what it is and paying very well," she said.

Narcan nor naloxone kits require a prescription to purchase, but Sykora encourages patients to obtain a prescription to keep up communication between pharmacists and providers about safety measures, she said. Keeping a naloxone kit or Narcan package in the home has, in fact, become a requirement for many pain management providers before they'll prescribe certain medications, Sykora said.

"A lot of providers now won't prescribe medication unless they're sure the patient has naloxone available, just because of safety," she said.

A second chance

More than anything, Barry is grateful he received a second chance at life due to naloxone — he's "clean" now, with a steady income, and he's working on his relationship with his family, he said.

"The paramedics had a tool available which saved my life, and I think it could save a lot of people's lives, and maybe help fight this thing that's got so many of us," Barry said. "I'm happy we have it."

Barry doesn't take hydrocodone anymore; with the advent of medical marijuana he said he's moved on to different methods of treating his chronic pain. But some members of his family are prescribed opioid pain medications for other conditions, so he went out in February and purchased a Narcan kit, just in case.

"I want to be prepared," he said. "I don't want anyone coming as close as I did."